California, 2007

High Wind in California, November 23 to 24, 2007

November 23 to 24, 2007 · NWS SGX · 1 event in 1 county or zone

Upper level low pressure over Arizona and northwest Mexico and surface high pressure over the Great Basin resulted in offshore flow and isolated high wind below the favored passes and canyons.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Upper level low pressure over Arizona and northwest Mexico and surface high pressure over the Great Basin resulted in offshore flow and isolated high wind below the favored passes and canyons.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Nov 23, 2:00 PM PST, 3 hours 30 minutes earlier.

Area forecast discussion, Nov 23, 2:00 PM PST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PST FRI NOV 23 2007

.SYNOPSIS...
OFFSHORE FLOW WILL DEVELOP TODAY...BECOMING MODERATE TO LOCALLY
STRONG LATE TONIGHT THROUGH SATURDAY. FAIR AND A LITTLE WARMER FOR
SUNDAY AND MONDAY...THEN COOLER AND LOCALLY BREEZY TUESDAY AND
WEDNESDAY.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

MDCRS SOUNDINGS CONTINUE TO SHOW THE MARINE LAYER DEPTH AROUND 4000
FEET THIS AFTERNOON BUT CLOUDS HAVE DIMINISHED OVER THE AREA AND ARE
MOSTLY CONFINED TO SOUTHERN RIVERSIDE COUNTY AND WESTERN SAN DIEGO
COUNTY AND EVEN IN THESE TWO AREAS THE CLOUDS CONTINUE TO DIMINISH.
MDCRS DATA ALSO INDICATE THE NORTH TO NORTHEAST WINDS OVER THE AREA
ARE WORKING THEIR WAY DOWNWARD WITH WIND ALREADY SURFACING BELOW THE
CAJON PASS AND ACROSS THE SANTA ANA MOUNTAINS AND SOUTHERN SAN DIEGO
COUNTY MOUNTAINS. EXPECT WIND TO SURFACE MOST AREAS BY SUNSET.

WATER VAPOR LOOP SUGGESTS THE SHORTWAVE WAS ALREADY MOVING THROUGH
THE AREA AND SHOULD BE SOUTH AND EAST OF THE AREA BY SUNSET.
PRESSURE GRADIENTS REMAIN ABOUT 6 MBS OFFSHORE BETWEEK KTPH AND KSAN
AND CONTINUE TO TREND OFFSHORE. ALSO...THE KSAN TO KIPL GRADIENT IS
TRENDING OFFSHORE NOW...SHOWING ABOUT 1 MB ONSHORE BETWEEN THE TWO
POINTS AS OF 19Z.

MODELS CONTINUE TO BE IN GOOD AGREEMENT WITH THE DEVELOPING OFFSHORE
EVENT INDICATING THE PEAK OFFSHORE GRADIENT OCCURRING BETWEEN 06Z
AND 12Z TONIGHT INTO SATURDAY MORNING THEN DIMINISHING RAPIDLY BY
AFTERNOON ON SATURDAY. WILL MAKE A MINOR CHANGE TO DELETE THE WIND
ADVISORY THAT PRECEDES THE HIGH WIND WARNING FOR THE INLAND EMPIRE
AND JUST START OUT WITH THE HIGH WIND WARNING AT 6 PM INSTEAD. COULD
HAVE WINDS NEAR HWW CRITERIA THIS EVENING. OTHERWISE WILL START THE
WIND ADVISORY FOR OTHER AREAS AS PLANNED. ENDING THE WARNINGS AND
ADVISORIES AT 6 PM ON SATURDAY STILL LOOKS REASONABLE.

THE COLD AIR MOVING INTO THE AREA BEHIND THE SHORTWAVE CURRENTLY
MOVING SOUTH THROUGH NEVADA WILL BRING WIDESPREAD TEMPERATURES INTO
THE 20S IN THE UPPER DESERT AREAS TONIGHT INTO SATURDAY MORNING.
IDEA OF A FREEZE WARNING FOR THAT AREA FOR TONIGHT LOOKS GOOD.

ANOTHER SHORTWAVE TROUGH PASSES THROUGH THE AREA ON MONDAY WITH
MOSTLY MID AND HIGH CLOUDS. THE GFS INDICATES THIS SHORTWAVE WILL
DEVELOP INTO A CUT OFF LOW OFF THE COAST OF BAJA MONDAY AND TUESDAY
AS ANOTHER SHORTWAVE MOVES THROUGH THE AREA ON WEDNESDAY. THIS
SECOND SHORTWAVE NOW APPEARS TO BE ANOTHER INSIDE SLIDER WITH LITTLE
OR NO MOISTURE ASSOCIATED WITH IT. THIS WILL CONTINUE THE COOL DRY
WEATHER THROUGH MOST OF NEXT WEEK.

&&

.AVIATION...
232030Z...VFR CONDITIONS WILL PREVAIL THROUGH SAT. THE MAIN CONCERN
WILL BE WITH THE WINDS. STRONG NORTH TO NORTHEAST FLOW WILL DEVELOP
OVER THE AREA THIS AFTERNOON.  WEST OF THE MOUNTAINS EXPECT
CONSIDERABLE TURBULENCE AS WINDS ACCELERATE THROUGH PASSES AND
CANYONS AND DEVELOP WAVES AND ROTORS DOWNWIND OF MOUNTAIN CRESTS.

EVEN THOUGH THESE WINDS ARE EXPECTED TO SURFACE AT KCRQ...KSNA...
AND KONT...PERIODS OF LOW-LEVEL WIND SHEAR ARE LIKELY. LESS
CONFIDENCE AT KSAN...HOWEVER THESE WINDS HAVE THE POTENTIAL TO
SURFACE OR LOWER TO NEAR SURFACE AFTER 08Z THROUGH 20Z SAT AT KSAN
AS WELL. THE WINDS SHOULD BEGIN TO WEAKEN SAT AFTERNOON.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...RED FLAG WARNING UNTIL 6 PM PST SATURDAY FOR RIVERSIDE COUNTY
     MOUNTAINS-INCLUDING THE SAN JACINTO RANGER DISTRICT OF THE
     SAN BERNARDINO NATIONAL FOREST-SAN BERNARDINO AND RIVERSIDE
     COUNTY VALLEYS-THE INLAND EMPIRE-SAN BERNARDINO COUNTY
     MOUNTAINS-INCLUDING THE MOUNTAIN TOP AND FRONT COUNTRY RANGER
     DISTRICTS OF THE SAN BERNARDINO NATIONAL FOREST-SANTA ANA
     MOUNTAINS-INCLUDING THE TRABUCO RANGER DISTRICT OF THE
     CLEVELAND NATIONAL FOREST.

     WIND ADVISORY FROM 10 PM THIS EVENING TO 6 PM PST SATURDAY FOR
     COACHELLA VALLEY-RIVERSIDE COUNTY MOUNTAINS-SAN DIEGO
     COUNTY MOUNTAINS-SAN DIEGO COUNTY VALLEYS.

     RED FLAG WARNING FROM 10 PM THIS EVENING TO 6 PM PST SATURDAY
     FOR ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY INLAND
     VALLEYS-SAN DIEGO COUNTY MOUNTAINS-INCLUDING THE PALOMAR
     AND DESCANSO RANGER DISTRICTS OF THE CLEVELAND NATIONAL
     FOREST.

     WIND ADVISORY FROM 6 PM THIS EVENING TO 6 PM PST SATURDAY FOR
     ORANGE COUNTY COASTAL AREAS.

     HIGH WIND WARNING UNTIL 6 PM PST SATURDAY FOR SAN BERNARDINO
     AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-SANTA ANA
     MOUNTAINS AND FOOTHILLS.

     WIND ADVISORY UNTIL 6 PM PST SATURDAY FOR SAN BERNARDINO
     COUNTY MOUNTAINS.

     FREEZE WARNING FROM 11 PM THIS EVENING TO 9 AM PST SATURDAY FOR
     APPLE AND LUCERNE VALLEYS.

PZ...NONE.

&&

PUBLIC...HORTON
AVIATION/MARINE...JAD

NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Nov 23, 4:30 PM PST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
430 PM PST FRI NOV 23 2007

CAZ042-043-048-050-055>058-060>062-241400-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
430 PM PST FRI NOV 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
CALIFORNIA.

.DAY ONE...TONIGHT
OFFSHORE FLOW WILL CAUSE MODERATE TO LOCALLY STRONG NORTH TO
NORTHEAST WINDS...MAINLY NEAR AND BELOW THE PASSES AND CANYONS
WITH HAZARDOUS FIRE WEATHER CONDITIONS.

HIGH WIND WARNING UNTIL 6 PM PST SATURDAY FOR THE SAN BERNARDINO AND
RIVERSIDE COUNTY VALLEYS/THE INLAND EMPIRE...AND SANTA ANA MOUNTAINS
AND FOOTHILLS. SEE LAXNPWSGX FOR DETAILS.

RED FLAG WARNING UNTIL 6 PM PST SATURDAY FOR THE SANTA ANA MOUNTAINS
AND FOOTHILLS...THE SAN BERNARDINO AND RIVERSIDE COUNTY MOUNTAINS...
AND THE INLAND EMPIRE. SEE LAXRFWSGX FOR DETAILS.

RED FLAG WARNING FROM 10 PM TONIGHT TO 6 PM PST SATURDAY FOR THE
SAN DIEGO COUNTY MOUNTAINS AND INLAND VALLEYS...AND THE ORANGE
COUNTY COASTAL PLAIN. SEE LAXRFWSGX FOR DETAILS.

WIND ADVISORY IN EFFECT UNTIL 6 PM PST SATURDAY FOR SAN BERNARDINO
AND RIVERSIDE COUNTY MOUNTAINS...SAN DIEGO COUNTY MOUNTAINS AND
VALLEYS...ORANGE COUNTY COASTAL AREAS...AND COACHELLA VALLEY. SEE
LAXNPWSGX FOR DETAILS.

FREEZE WARNING FROM 11 PM THIS EVENING TO 9 AM PST SATURDAY FOR
APPLE AND LUCERNE VALLEYS. SEE LAXNPWSGX FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

FOR SATURDAY...OFFSHORE FLOW WILL CAUSE MODERATE TO LOCALLY STRONG
NORTH TO NORTHEAST WINDS...MAINLY NEAR AND BELOW THE PASSES AND
CANYONS WITH HAZARDOUS FIRE WEATHER CONDITIONS.

HIGH WIND WARNING UNTIL 6 PM PST SATURDAY FOR THE SAN BERNARDINO AND
RIVERSIDE COUNTY VALLEYS/THE INLAND EMPIRE...AND SANTA ANA MOUNTAINS
AND FOOTHILLS. SEE LAXNPWSGX FOR DETAILS.

RED FLAG WARNING UNTIL 6 PM PST SATURDAY FOR ALL OF THE MOUNTAINS...
INLAND VALLEYS AND ORANGE COUNTY. SEE LAXRFWSGX FOR DETAILS.

WIND ADVISORY IN EFFECT UNTIL 6 PM PST SATURDAY FOR SAN BERNARDINO
AND RIVERSIDE COUNTY MOUNTAINS...SAN DIEGO COUNTY MOUNTAINS AND
VALLEYS...ORANGE COUNTY COASTAL AREAS...AND COACHELLA VALLEY. SEE
LAXNPWSGX FOR DETAILS.

FREEZE WARNING FOR EARLY SATURDAY MORNING IN THE HIGH DESERTS. SEE
LAXNPWSGX FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

LAVIS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Santa Ana Mountains and Foothills

When
November 23, 5:30 PM PST to November 24, 12:30 AM PST
Where
Santa Ana Mountains and Foothills forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
33.483, -116.847 (the zone’s center; the record gives no point)

A 59 mph wind gust was measured by the Fremont Canyon RAWS.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2007Every state in 2007This day in weather historyWarnings in California, November 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 65371.